Alert archive / Kansas / River Flood Warnings in 2009

River Flood Warning 108, NWS Wichita, KS

September 21, 2009Saline County, Kansas

NWS Wichita, KS issued this river flood warning at Sep 21, 2009, 2:38 PM CDT for Saline County, Kansas. It took effect at Sep 21, 2009, 10:41 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Sep 21, 2009, 2:38 PM CDT (19:38 UTC)
In effect from
Sep 21, 2009, 10:41 PM CDT
Expired
Sep 21, 2009, 6:19 PM CDT
In force
Issued by
NWS Wichita, KS
Flood severity
Minor

County Saline County, KS

The river

Written for the forecast point Gypsum Creek below Gypsum (GYSK1). The gauge peaked at 12.52 ft at Sep 21, 2009, 4:00 PM CDT.

51009/2109/22

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06870300, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at Sep 21, 12:28 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Sep 21, 12:28 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1228 PM CDT MON SEP 21 2009

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MAIN AVIATION CONCERN WILL BE STORMS MAINLY OVER SE KS THIS
AFTERNOON AND EARLY EVENING.

A STRONG COLD FRONT IS CURRENTLY SITUATED JUST EAST OF KMHK AND EAST
OF KICT. STRONG THETA-E ADVECTION WILL CONTINUE TO AFFECT SE KS
AHEAD OF THE FRONT. THIS WILL LEAD TO ADDITIONAL STORMS TO AFFECT
KCNU THROUGH AT LEAST SUNSET. THE LOWEST CIGS APPEAR TO BE JUST
BEHIND THE COLD FRONT WITH SOME BRIEF IFR CIGS EXPECTED. THEREFORE
INSERTED SOME IFR CIGS FOR KICT FOR A FEW HOURS BUT AM CONFIDENT
THEY WILL BE SHORTLIVED. BY 00Z THE COLD FRONT IS EXPECTED TO BE
LOCATED NEAR KCNU AS COOLER AND DRIER AIR INFILTRATES CENTRAL AND
SOUTH CENTRAL KS. WITH THE DRIER AIR MOVING-IN...NOT EXPECTING ANY
SIGNIFICANT CIGS OVERNIGHT.

LAWSON

&&

.PREV DISCUSSION... /ISSUED 1119 AM CDT MON SEP 21 2009/

UPDATE...

UPDATED TO MAKE MINOR TWEAKS TO POPS AND QPF.

SURFACE FRONT IS CURRENTLY SITUATED FROM KMHK TO NEAR KICT. THE MORE
INTENSE SHOWERS AND STORMS CONTINUE TO AFFECT SE KS WHERE
850MB-700MB THETA-E ADVECTION IS MAXIMIZED. EVEN THOUGH SHEAR IS
WEAK...ALL INDICATIONS ARE THAT THERE IS AROUND 1000-1500J/KG OF
MUCAPE ACROSS SE KS WHICH IS LEADING TO SOME STRONG STORMS. WILL
HAVE TO KEEP AN EYE ON EXTREME SE KS/NORTHEAST OK OVER THE NEXT FEW
HOURS AS MODELS PROJECTING SOME DECENT LOW LEVEL CAPE AS MUCH OF
EASTERN OK IS EXPERIENCING PLENTY OF SUN. RADAR ALSO INDICATES THAT
THE STORMS OVER SE KS HAVE MOST OF THEIR HIGHER REFLECTIVITY IN THE
LOWER LEVELS WHICH INDICATES THESE STORMS SHOULD BE PRODUCING SOME
HIGH RAINFALL RATES...THUS WILL HAVE TO MONITOR FOR POSSIBLE SHORT
TERM FLOODING ISSUES.

LAWSON

PREV DISCUSSION... /ISSUED 551 AM CDT MON SEP 21 2009/

AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
SCATTERED TO NUMEROUS CONVECTION WILL CONTINUE TO PREVAIL ALONG
AND AHEAD OF A STRONG COLD FRONT THIS MORNING...MAINLY EAST OF A
SLN-P28 LINE. MOST OF THE CONVECTION WILL BE ALONG/EAST OF THE
TURNPIKE BY EARLY THIS AFTERNOON...WITH THE COLD FRONT CLEARING
THE SOUTHEAST CORNER OF KANSAS BY LATE AFTERNOON. WHILE MAINLY
VFR STRATOCU CIGS ARE EXPECTED TO DEVELOP TODAY...PERIODS OF MVFR
OR IFR CIGS/VSBYS CAN BE EXPECTED IN AND NEAR CONVECTION. GUSTY
NORTH WINDS WILL DEVELOP ACROSS THE ENTIRE AREA BEHIND THE FRONTAL
PASSAGE...DIMINISHING BY TONIGHT. VFR CONDITIONS ARE EXPECTED TO
PREVAIL FOR THE LATTER PART OF THE FORECAST VALID PERIOD...WITH
CONDITIONAL CHANCES FOR MVFR CIGS...THOUGH CONFIDENCE NOT HIGH
ENOUGH TO INSERT INTO FORECAST JUST YET.

KED

PREV DISCUSSION... /ISSUED 312 AM CDT MON SEP 21 2009/

DISCUSSION...
MAIN FORECAST CONCERNS WILL REVOLVE AROUND UPPER LEVEL LOW
PRESSURE HANGING OUT OVER THE REGION FOR SEVERAL DAYS...AND
RESULTANT COOLER TEMPERATURES AND PRECIPITATION CHANCES.

TDY-TONIGHT
UPPER LEVEL WAVE CURRENTLY HITTING THE PROFILER NETWORK OVER
COLORADO WILL PUSH A COLD FRONT EASTWARD ACROSS KANSAS...WITH
NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED ALONG AND AHEAD OF THE
COLD FRONT TODAY. STRONG TO SEVERE STORMS WILL BE POSSIBLE FOR
LOCATIONS MAINLY EAST OF THE KANSAS TURNPIKE...AS INCREASING
MOISTURE/INSTABILITY COMBINE WITH ADEQUATE SHEAR.

TUE-WED
UPPER LOW WILL CUT-OFF OVER THE CENTRAL PLAINS AND SPIN IN PLACE
WITH COOLER THAN NORMAL TEMPERATURES EXPECTED FOR KANSAS.
PRECIPITATION ACTIVITY LOOKS TO BE ISOLATED BEHIND THE COLD
FRONT...AS LOW LEVEL MOISTURE IS SWEPT OUT BY STRONG COLD FRONT.
ANY PRECIPITATION ACTIVITY WOULD BE DIURNALLY DRIVEN WITH COLD
MID-LEVEL TEMPERATURES AND ENOUGH RESIDUAL MOISTURE LINGERING
AROUND...THUS WILL KEEP POP CHANCES ON THE LOW END FOR THIS
PERIOD.

EXTENDED: THU-SUN
NO REAL CHANGES MADE TO THIS PERIOD AS CUT-OFF UPPER LOW FINALLY
SLIDES EAST OF THE REGION BY NEXT WEEKEND...WITH TEMPERATURES
GRADUALLY WARMING. LOOKS LIKE BETTER RAIN CHANCES WILL ARRIVE FOR
THURSDAY/FRIDAY...AS MEANINGFUL MOISTURE STREAMS NORTHWARD BACK INTO
KANSAS.

JAKUB

AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

WARM ADVECTION LOOKS TO INCREASE ACROSS THE AREA OVERNIGHT ...AS
LOW-LEVEL JET GETS GOING...THIS 850-700MB WARM/MOIST ADVECTION WILL
CONTINUE TO INCREASE AHEAD OF A STRONG STORM SYSTEM AND ASSOCIATED
COLD FRONT LOCATED ACROSS NW KS BY AROUND 06-08Z/MON...WHICH SHOULD
BE ENOUGH TO INITIATE SCATTERED SHOWERS AND THUNDERSTORMS FROM WEST
TO EAST AFTER 08Z/MON AND CONTINUE MOST OF MON MORNING. SO WILL GO
WITH VCTS IN MOST LOCATIONS FOR THE MORNING HOURS.

THE ABOVE MENTIONED COLD FRONT WILL SURGE SOUTHEAST ACROSS THE AREA
DURING THE LATE MORNING HOURS ON MON...RESULTING IN SCATTERED
SHOWERS/THUNDERSTORMS FOR MOST LOCATIONS AND WINDS SWITCHING TO THE
NORTHWEST AND BECOMING GUSTY.  COULD SEE SOME THE SHOWERS LEAD TO
SOME MVFR CEILINGS...BUT WILL NOT INSERT THIS IN THE TAFS JUST
YET...AND SEE HOW THINGS PLAY OUT FOR THE MORNING HOURS ON MON.

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    74  54  68  50 /  80  30  20  20
HUTCHINSON      71  51  66  49 /  80  30  20  20
NEWTON          73  53  68  50 /  80  30  20  20
ELDORADO        74  54  68  50 /  80  50  30  20
WINFIELD-KWLD   77  56  68  51 /  70  40  30  20
RUSSELL         68  49  63  48 /  60  20  20  20
GREAT BEND      69  50  64  49 /  60  20  20  20
SALINA          71  52  66  49 /  80  30  20  20
MCPHERSON       71  51  66  49 /  80  30  20  20
COFFEYVILLE     81  58  70  53 / 100  80  40  20
CHANUTE         78  56  69  52 / 100  80  40  20
IOLA            78  56  68  52 / 100  80  40  20
PARSONS-KPPF    80  57  69  53 / 100  80  40  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 21, 11:23 AM CDT, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1123 AM CDT MON SEP 21 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-221030-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1123 AM CDT MON SEP 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE FOR LOCATIONS MAINLY
EAST OF THE KANSAS TURNPIKE TODAY. WHILE WIDESPREAD SEVERE STORMS
ARE NOT ANTICIPATED...A FEW STORMS MAY PRODUCE QUARTER SIZE HAIL AND
WINDS UP TO 60 MPH. IN ADDITION THE STORMS OVER SOUTHEAST KANSAS
WILL PRODUCE HIGH RAINFALL RATES WHICH MAY LEAD TO SOME LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TO RETURN TO THE REGION
ON THURSDAY AND FRIDAY...THESE STORMS ARE NOT EXPECTED TO BE
STRONG OR SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED FOR LOCATIONS EAST OF THE
KANSAS TURNPIKE DURING THE AFTERNOON AND EVENING HOURS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

CJ/LAWSON

In the hours before

Special weather statement, Sep 21, 12:10 PM CDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1210 PM CDT MON SEP 21 2009

KSZ096-099-100-211745-
LABETTE-MONTGOMERY-NEOSHO-
1210 PM CDT MON SEP 21 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR LABETTE...EXTREME SOUTHEAST MONTGOMERY AND
SOUTHEAST NEOSHO COUNTIES...

AT 1209 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WALNUT TO
PARSONS TO COFFEYVILLE...AND MOVING EAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. THESE STORMS MAY
PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR
POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND
FLOODING BECOME MORE IMMINENT.

HOWERTON
Local storm report, Sep 21, 12:47 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1247 PM CDT MON SEP 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 PM     FLOOD            PARSONS                 37.34N 95.27W
09/21/2009                   LABETTE            KS   LAW ENFORCEMENT

            LOCAL LAW ENFORCEMENT REPORTS WIDESPREAD STREET FLOODING
            IN THE TOWN OF PARSONS.

&&

RBL
Local storm report, Sep 21, 12:57 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1257 PM CDT MON SEP 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 PM     HAIL             ALTAMONT                37.19N 95.29W
09/21/2009  E0.88 INCH       LABETTE            KS   LAW ENFORCEMENT

&&

RBL
Special weather statement, Sep 21, 1:33 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
133 PM CDT MON SEP 21 2009

KSZ094-095-098-099-211900-
CHAUTAUQUA-ELK-MONTGOMERY-WILSON-
133 PM CDT MON SEP 21 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHAUTAUQUA...ELK...MONTGOMERY AND WILSON
COUNTIES...

AT 133 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR HALE...OR 10 MILES EAST OF SEDAN...AND
MOVING NORTHEAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAWSON
Special weather statement, Sep 21, 1:37 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
137 PM CDT MON SEP 21 2009

KSZ100-211900-
LABETTE-
137 PM CDT MON SEP 21 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR LABETTE COUNTY...

AT 136 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES WEST OF
MCCUNE TO EDNA...AND MOVING NORTHEAST AT 35 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAWSON
Special weather statement, Sep 21, 2:23 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
223 PM CDT MON SEP 21 2009

KSZ100-212000-
LABETTE-
223 PM CDT MON SEP 21 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR LABETTE COUNTY...

AT 222 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES WEST OF
MCCUNE TO MOUND VALLEY TO 8 MILES SOUTHEAST OF COFFEYVILLE...AND
MOVING EAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAWSON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 4:26 AM CDTAreal Flood WarningICTSumner5 hr
Sep 21, 12:22 PM CDTSevere Thunderstorm WarningICTLabette51 min
Sep 21, 12:41 PM CDTAreal Flood WarningICTLabette5 hr
Sep 21, 12:43 PM CDTAreal Flood WarningICTNeosho5 hr
Sep 21, 2:05 PM CDTAreal Flood WarningICTMontgomery3 hr
Sep 21, 2:48 PM CDTFlash Flood WarningICTLabette5 hr

Nearby

River Flood Warnings in Kansas, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.